Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 86, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2019, 8:35 PM EDT for Colleton County, South Carolina. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 8:35 PM EDT (00:35 UTC)
- Expired
- Jul 17, 2019, 9:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 49 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:39 PM EDT | TSTM WND DMG | 2 N Walterboro, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ESTATES DRIVE NEAR THE INTERSECTION WITH LEMON ROAD. |
| Jul 17, 8:39 PM EDT | TSTM WND DMG | 2 N Walterboro, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED TREE DOWN ON 200 BLOCK OF ROBERT E LEE DRIVE. |
| Jul 17, 8:39 PM EDT | TSTM WND DMG | 3 N Walterboro, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED TREE DOWN ON INDEPENDENT LANE NEAR DALLAS LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.6 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WUUS52 KCHS 180035
SVRCHS
SCC029-180130-
/O.NEW.KCHS.SV.W.0086.190718T0035Z-190718T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
835 PM EDT Wed Jul 17 2019
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Colleton County in southeastern South Carolina...
* Until 930 PM EDT.
* At 835 PM EDT, severe thunderstorms were located along a line
extending from near Walterboro to 22 miles southwest of Givhans
Ferry State Park to 9 miles northeast of Yemassee, moving east at
15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Walterboro, Cottageville, Hendersonville, Round O, Green Pond,
Ashepoo and Ritter.
This warning includes I-95 in South Carolina between mile markers 47
and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3306 8049 3286 8042 3271 8057 3279 8082
3288 8077 3297 8075
TIME...MOT...LOC 0035Z 259DEG 15KT 3297 8068 3284 8069 3280 8075
HAIL...0.75IN
WIND...60MPH
$$
ETM2 follow-up statements
023 WWUS52 KCHS 180111 SVSCHS Severe Weather Statement National Weather Service Charleston SC 911 PM EDT Wed Jul 17 2019 SCC029-180130- /O.CON.KCHS.SV.W.0086.000000T0000Z-190718T0130Z/ Colleton SC- 911 PM EDT Wed Jul 17 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR COLLETON COUNTY... At 911 PM EDT, severe thunderstorms were located along a line extending from 6 miles southeast of Walterboro to 18 miles southwest of Givhans Ferry State Park to 15 miles northeast of Yemassee, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. Locations impacted include... Ashepoo and Ritter. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3286 8042 3271 8057 3282 8070 3289 8067 TIME...MOT...LOC 0111Z 285DEG 13KT 3285 8057 3282 8057 3280 8062 HAIL...<.75IN WIND...60MPH $$ ETM
861
WWUS52 KCHS 180121
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
921 PM EDT Wed Jul 17 2019
SCC029-180131-
/O.EXP.KCHS.SV.W.0086.000000T0000Z-190718T0130Z/
Colleton SC-
921 PM EDT Wed Jul 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
930 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3286 8042 3271 8057 3282 8070 3289 8067
TIME...MOT...LOC 0121Z 259DEG 15KT 3286 8054 3283 8054 3281 8059
$$
ETMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:10 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 17, 4:10 PM EDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Charleston SC 410 PM EDT Wed Jul 17 2019 .SYNOPSIS... The area will remain situated between inland low pressure and offshore high pressure into early next week. A stronger storm system could affect the area toward the middle of next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Until Sunset: Radar shows thunderstorms prevailing along the inland moving sea breeze. SPC Mesoscale Analysis continues to show MLCAPEs approaching 3,500 J/kg in some spots and DCAPEs approaching 1,200 J/kg. This could lead to some marginally severe pulse storms with damaging winds. Additionally, weak steering winds aloft are causing slow storm movements. With deep moisture in place (PWATs around 2"), very heavy rainfall is a concern with local flooding possible in low-lying and poorly drained areas. CAMs continue to be in good agreement showing the thunderstorms diminishing around sunset. Tonight: Our area will remain between Atlantic high pressure and troughing inland. Both the synoptic models and the CAMs are in good agreement showing land areas relatively dry while there is a small risk of late night showers over the coastal waters. Temperatures will remain mild. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A slightly more active period is anticipated late week as the mid- lvl ridge of high pressure over the area begins to break down and retreats to the south/southwest in wake of a broad h5 shortwave approaching the Southeast United States. The shortwave should then slow/stall over or near the area on Friday, then shift back to the west as it encounters a ridge of high pressure building across the western Atlantic. The main issue over the period will be the heat and potential for some strong to potentially severe thunderstorms each afternoon/evening. At this time, warm and moist conditions will likely persist across the area with afternoon highs approaching the mid 90s each day while sfc dewpts remain in the low/mid 70s. The combination of heat and moisture will likely support heat index values between 105-109 each afternoon, potentially reaching 110 degrees in some areas along and east of I-95 corridor where moisture convergence is enhanced along a seabreeze circulation. At this time, convection appears to develop by early afternoon hours on Thursday and potentially sooner each day on Friday and Saturday as the bulk of mid-lvl energy remains near the area while a sfc trough lingers inland. Given the expected convective trends, conditions should fall just short of Heat Advisory criteria, but can not be ruled out if showers/thunderstorms hold off longer during each day (especially Thursday). Although shear remains weak across the Southeast late week into the weekend, the combination of forcing associated with the mid-lvl shortwave and sfc trough extending inland along with moderate/strong instability and PWATs in excess of 2.0 inches could result in some stronger to perhaps severe thunderstorms each afternoon/evening. The main threats associated with this convection will be strong wind gusts and heavy rainfall. However, widespread severe weather is not anticipated. General shower/thunderstorm activity could also occur during overnight given lingering forcing and ample moisture across the area. Overnight lows will be mild, ranging in the mid/upper 70s inland to potentially around 80 degrees along the beaches. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Moderate confidence this period. The low-level lee-side trough looks to persist through the period while upper ridging gives way to more troughing, especially toward the middle of next week. For now we have more or less maintained a climatology/persistence forecast with rain chances mostly peaking around 30-40 percent each afternoon. Temperatures should remain above normal through Monday night at least. Heat indices should mostly peak in the 105-110 degree range each afternoon through at least Monday, so the risk for Heat Advisories appears low at this time. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... 18Z TAFs: Thunderstorms will persist through this evening. Probabilities for flight restrictions are reasonably high at both TAF sites for a few hours late this afternoon, so TEMPO groups are in place to cover the most likely time ranges. Brief IFR visibilities is possible. Conditions will improve this evening as the thunderstorms diminish, allowing VFR to prevail. Extended Aviation Outlook: Greater chances of flight restrictions are possible at both CHS and SAV terminals late week into early next week, mainly during afternoon/evening showers and thunderstorms each day. && .MARINE... Tonight: The coastal waters will remain between Atlantic high pressure and a trough inland. The surface pressure gradient is expected to become enhanced, which will cause winds to briefly increase around midnight. S to SW winds could reach 15-20 kt at this time. Though, no Small Craft Advisories are expected. Additionally, seas should build to 2-4 ft. Conditions are forecasted to improve by daybreak Thursday. Thursday through Monday: The coastal waters will remain situated between high pressure over the western Atlantic and a weak sfc trough of low pressure over land. The pattern will favor southwest to southeast winds around 15 kt or less. A few gusts around 20 kt are possible near the South Carolina coast and CHS Harbor where a seabreeze circulation develops each afternoon. Seas will generally range between 2-4 ft, highest on Friday. Conditions should remain below Small Craft Advisory levels through early next week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jul 17, 3:30 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 330 PM EDT Wed Jul 17 2019 GAZ101-116>119-137>141-SCZ042>045-047>052-181930- Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham- Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper- Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 330 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Excessive Heat: Above normal temperatures in the mid to upper 90s combined with dew point temperatures in the mid to upper 70s will lead to heat indices near 110 degrees each afternoon through at least Monday, especially near and east of I-95. Thus, Heat Advisories could eventually be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099-100-114-115-SCZ040-181930- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale- 330 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-181930- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 330 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 17, 6:11 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
611 PM EDT Wed Jul 17 2019
GAZ118-119-172245-
Coastal Chatham-Inland Chatham-
611 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY...
At 611 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Savannah Historic District, or near
Savannah, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Savannah, Pooler, Wilmington Island, Montgomery, Garden City,
Thunderbolt, Vernonburg and Sandfly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3206 8121 3209 8120 3212 8112 3208 8104
3210 8102 3210 8100 3209 8099 3196 8098
3196 8120
TIME...MOT...LOC 2211Z 258DEG 8KT 3206 8114Special weather statement, Jul 17, 6:28 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
628 PM EDT Wed Jul 17 2019
SCZ047-048-051-172300-
Inland Jasper-Coastal Jasper-Beaufort-
628 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 628 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hutchinson Island, or near Bellinger Hill
Area, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Rose Hill and
Pritchardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3210 8100 3208 8104 3212 8112 3215 8111
3217 8113 3217 8111 3219 8112 3219 8111
3222 8115 3224 8115 3231 8085 3208 8082
3204 8085 3205 8092
TIME...MOT...LOC 2228Z 264DEG 14KT 3215 8109
ETMSpecial weather statement, Jul 17, 7:22 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
722 PM EDT Wed Jul 17 2019
GAZ100-115-116-180000-
Bulloch-Evans-Inland Bryan-
722 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS AND
BULLOCH COUNTIES...
At 722 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Claxton, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Claxton, Hagan, Daisy, Groveland and Nevils.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3217 8196 3227 8191 3226 8168 3206 8177
TIME...MOT...LOC 2322Z 283DEG 8KT 3220 8187Special weather statement, Jul 17, 7:29 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
729 PM EDT Wed Jul 17 2019
SCZ044-050-180000-
Charleston-Dorchester-
729 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
DORCHESTER COUNTIES...
At 728 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Shadowmoss, or near Magnolia Gardens, moving
east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Charleston, North Charleston, Magnolia Gardens, Hollywood, Ravenel,
Johns Island, Charleston Airport and Shadowmoss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3271 8001 3274 8025 3284 8026 3290 8004
TIME...MOT...LOC 2328Z 269DEG 13KT 3280 8016
ETMSpecial weather statement, Jul 17, 7:32 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
732 PM EDT Wed Jul 17 2019
SCZ042-043-180000-
Hampton-Inland Colleton-
732 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...
At 732 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cummings, or 8 miles southeast of Hampton,
moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Almeda Intersection and Cummings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3279 8106 3286 8106 3289 8084 3274 8084
TIME...MOT...LOC 2332Z 277DEG 15KT 3282 8100
ETMSpecial weather statement, Jul 17, 8:17 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
817 PM EDT Wed Jul 17 2019
SCZ042-043-180045-
Hampton-Inland Colleton-
817 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...
At 817 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Early Branch, or near Yemassee, moving east
at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Hendersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3274 8092 3283 8094 3291 8071 3274 8066
TIME...MOT...LOC 0017Z 261DEG 17KT 3279 8084
ETMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:17 PM EDT | Special Weather Statement | CHS | Colleton | 28 min |
| Jul 18, 6:50 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 55 min |
| Jul 18, 7:47 PM EDT | Special Weather Statement | CHS | Berkeley, Dorchester | 43 min |
| Jul 18, 7:56 PM EDT | Special Marine Warning | CHS | 64 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.